Alert archive / Kansas / Red Flag Warnings in 2016

Red Flag Warning 20, NWS Goodland, KS

October 16, 2016Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Oct 16, 2016, 2:02 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 17, 2016, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 2:02 PM MDT (20:02 UTC)
In effect from
Oct 17, 2016, 11:00 AM MDT
Expired
Oct 17, 2016, 7:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3622 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS83 KGLD 162002
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT SUN OCT 16 2016

...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AND
MONDAY...

.A WARM AND VERY DRY AIR MASS WILL BE IN PLACE TODAY AND THIS
RAISES THE POSSIBILITY FOR CRITICAL FIRE WEATHER CONDITIONS IN
EAST CENTRAL COLORADO AND PORTIONS OF NORTHWEST KANSAS. THE SAME
TREND WILL CONTINUE INTO MONDAY FOR THE SAME REGION.

COZ252>254-KSZ013-027-028-041-042-170415-
/O.UPG.KGLD.FW.A.0015.161017T1700Z-161018T0100Z/
/O.NEW.KGLD.FW.W.0020.161017T1700Z-161018T0100Z/
/O.CON.KGLD.FW.W.0019.000000T0000Z-161017T0100Z/
YUMA-KIT CARSON-CHEYENNE-SHERMAN-WALLACE-LOGAN-GREELEY-WICHITA-
202 PM MDT SUN OCT 16 2016 /302 PM CDT SUN OCT 16 2016/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 013...027...028...041...042...252...253 AND 254...
...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 7 PM
MDT /8 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 013...027...028...041...042...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM MDT /NOON CDT/ TO 7 PM MDT /8 PM CDT/ MONDAY. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE. IN KANSAS...FIRE WEATHER ZONE 013 SHERMAN...FIRE 
  WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...AFTERNOON AND EARLY EVENING HOURS SUNDAY.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ001>004-014>016-029-NEZ079>081-170415-
/O.NEW.KGLD.FW.W.0020.161017T1700Z-161018T0100Z/
CHEYENNE-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-GOVE-DUNDY-
HITCHCOCK-RED WILLOW-
202 PM MDT SUN OCT 16 2016 /302 PM CDT SUN OCT 16 2016/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 7 PM
MDT /8 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001...002...003...004...014...015...016...029...
079...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM MDT /NOON CDT/ TO 7 PM MDT /8 PM CDT/ MONDAY.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE... 
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  014 THOMAS... FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER 
  ZONE 016 GRAHAM AND FIRE WEATHER ZONE 029 GOVE. IN NEBRASKA...
  FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK 
  AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
5 follow-up statements
080 
WWUS83 KGLD 170013
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT SUN OCT 16 2016

...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY...

.WARM, DRY, AND WINDY CONDITIONS ARE EXPECTED ON MONDAY ACROSS
MUCH OF THE CENTRAL HIGH PLAINS REGION.

COZ252>254-KSZ013-027-028-041-042-171215-
/O.CAN.KGLD.FW.W.0019.000000T0000Z-161017T0100Z/
/O.CON.KGLD.FW.W.0020.161017T1700Z-161018T0100Z/
YUMA-KIT CARSON-CHEYENNE-SHERMAN-WALLACE-LOGAN-GREELEY-WICHITA-
613 PM MDT SUN OCT 16 2016 /713 PM CDT SUN OCT 16 2016/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 7 PM MDT /8 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 013...027...028...041...042...252...
253 AND 254...
...RED FLAG WARNING THAT WAS IN PLACE TODAY HAS BEEN CANCELLED
FOR FIRE WEATHER ZONES 013...027...028...041...042... 252...253
AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING THAT WAS IN PLACE TODAY.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE. IN KANSAS...FIRE WEATHER ZONE 013 SHERMAN...FIRE 
  WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...MID DAY MONDAY THROUGH EARLY EVENING MONDAY.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ001>004-014>016-029-NEZ079>081-171215-
/O.CON.KGLD.FW.W.0020.161017T1700Z-161018T0100Z/
CHEYENNE-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-GOVE-DUNDY-
HITCHCOCK-RED WILLOW-
613 PM MDT SUN OCT 16 2016 /713 PM CDT SUN OCT 16 2016/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 7 PM MDT /8 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 001...002...003...004...014...015...016...
029...079...080 AND 081...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE... 
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  014 THOMAS... FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER 
  ZONE 016 GRAHAM AND FIRE WEATHER ZONE 029 GOVE. IN NEBRASKA...
  FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK 
  AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...MID DAY MONDAY THROUGH EARLY EVENING MONDAY.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
305 
WWUS83 KGLD 170239
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT SUN OCT 16 2016

...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY...

.WARM... DRY... AND WINDY CONDITIONS ARE EXPECTED ON MONDAY
ACROSS MUCH OF THE CENTRAL HIGH PLAINS REGION.

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171600-
/O.CON.KGLD.FW.W.0020.161017T1700Z-161018T0100Z/
YUMA-KIT CARSON-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
839 PM MDT SUN OCT 16 2016 /939 PM CDT SUN OCT 16 2016/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 7 PM MDT /8 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...
016...027...028...029...041...042...079...080...081...252...
253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE...FIRE 
  WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...
  FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...
  FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE 
  WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...MID DAY MONDAY THROUGH EARLY EVENING MONDAY.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
087 
WWUS83 KGLD 170915
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT MON OCT 17 2016

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171800-
/O.CON.KGLD.FW.W.0020.161017T1700Z-161018T0100Z/
YUMA-KIT CARSON-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
315 AM MDT MON OCT 17 2016 /415 AM CDT MON OCT 17 2016/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...
013...014...015...016...027...028...029...041...042...079...080...
081...252...253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE...FIRE 
  WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...
  FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...
  FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE 
  WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...MID DAY MONDAY THROUGH EARLY EVENING MONDAY.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
428 
WWUS83 KGLD 171756
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MDT MON OCT 17 2016


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180100-
/O.CON.KGLD.FW.W.0020.000000T0000Z-161018T0100Z/
YUMA-KIT CARSON-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
1156 AM MDT MON OCT 17 2016 /1256 PM CDT MON OCT 17 2016/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...004...013...014...015...016...027...028...
029...041...042...079...080...081...252...253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE...FIRE 
  WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...
  FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...
  FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE 
  WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...NORTHWEST INCREASING TO 15 TO 20 MPH WITH GUSTS UP TO
  35 MPH THIS AFTERNOON.

* TIMING...MID DAY MONDAY THROUGH EARLY EVENING MONDAY.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
646 
WWUS83 KGLD 180101
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON OCT 17 2016



COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180215-
/O.EXP.KGLD.FW.W.0020.000000T0000Z-161018T0100Z/
YUMA-KIT CARSON-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
701 PM MDT MON OCT 17 2016 /801 PM CDT MON OCT 17 2016/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 001...002...003...004...013...014...015...
016...027...028...029...041...042...079...080...081...252... 253
AND 254...

RELATIVE HUMIDITY HAS INCREASED ABOVE 15 PERCENT AND NORTHWEST
WINDS ARE DECREASING BELOW 15 MPH. THEREFORE THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 11:32 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 16, 11:32 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1132 AM MDT Sun Oct 16 2016

.UPDATE...
Issued at 1052 AM MDT Sun Oct 16 2016

Updated forecast to add in Sherman and Yuma counties to the Red
Flag Warning. Latest obs showing these areas have hit or will hit
criteria by this afternoon. Wind gust grids adjusted to
accommodate.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 338 AM MDT Sun Oct 16 2016

Forecast problems will be dense fog this morning, high temperatures
and fire weather concerns today and Monday, and a chance of
precipitation Tuesday night. Satellite continuing to show a
progressive/fast moving westerly flow from the Pacific into the
Conus. However, it has become a little more amplified along the west
coast of North America due to very strong system near the Pacific
Northwest and southwest Canada.

At jet level...the Ecmwf and Nam were doing the best. All the models
show an extremely strong jet over the eastern Pacific which will be
moving into area within the next few days. At mid levels...the
models were about the same and close. However, it looks like the Gfs
and Canadian have a slight advantage. The Canadian, Gfs and Nam
looked to be starting the best on the low level thermal field.

Models are not in great agreement through tomorrow, and have flip
flopped from yesterday. Confidence in wind and temperature forecasts
are low.

Today/tonight...Initial concern will fog. Evening shift issued the
dense fog advisory. Newer output is supports current advisory
although the 06z Nam is a little further west. HLC is already
reporting dense fog. Was initially not going to expand the advisory.
However, dense fog is now moving a little further west and is what
the 06z Nam indicated. So will expand the advisory one row of
counties further west.

Am concerned that a slower clearing of the fog and stratus could
dramatically affect temperatures. This combined with the further
south position of the front makes for a problematic temperature
forecast, especially the further north you go in my area. The same
general idea of hottest in the southwest with records in jeopardy,
and coolest in the north still looks intact, but there is high
potential for a temperature bust in both directions.

Difference in models from yesterday is that the cold front and the
surface low on the western end of this front are further south. This
has shoved axis of higher winds further south. Refer to the fire
weather discussion for further details on this.

Models, especially the high resolution guidance, are showing the
possibility of fog and stratus in the northeastern portion before
the stronger winds move in. The high resolution guidance has been
doing well with this and the Sref probabilities would support them.
So will insert some patchy fog late in the night.

Monday/Monday night...Fog looks to be done by mid morning. Very
strong jet will inching closer but still to the north and west of
our area. With this in mind, should be in rather strong subsidence
on the south side of this feature.

Models differ on the pressure/wind field with the differences in how
fast to bring the cold front in. Considering the shortwave trough is
moving into the north central portion of the country by 18z,
thinking a faster arrival of the front may end up being more right.
This of course affects the temperatures and winds which will affect
the current fire weather watch. More details on this in the fire
weather discussion below.

Due to the big differences in timing of front and subsequent
temperatures will probably stick with the blend and make little to
no changes except maybe for the far south which looks very warm.

Tuesday/Tuesday night...Right rear quadrant of strong jet will be
near the northern portion of the area during the afternoon. This
right rear quadrant of this jet moves across the area during the
night. Also a rather strong shortwave moves across during the night.
Theta-e lapse rates are not great but okay. Also the moisture looks
to be more in the mid levels.

The forecast blend and other model output gives me a slight chance
light rain/light measurable in the northwest portion after midnight.
Considering the strength of the lift I am okay with that. Although I
could see the precipitation starting and ending sooner and also
covering more of the area.

Models are in reasonable agreement in cooling the high temperatures
into the middle 60s to lower 70s which could be 20 to 25 degrees
cooler than the previous day. So made no changes to the forecast
blend.

.LONG TERM...(Wednesday through Saturday)
Issued at 348 AM MDT Sun Oct 16 2016

Expect cooler temperatures and precipitation chances to start the
extended period before drier and warmer conditions return to the
region heading into the weekend.

At the start of the period, an upper trough is located over the
northern Plains. Cooler air filters into the region on Wednesday as
an upper level disturbance makes its way across the High Plains and
northwesterly flow develops aloft. Chances for rain showers persist
Wednesday morning through evening generally north of Interstate 70.
Looks like the disturbance generating these showers will be moving
out of the area quicker than previously forecast. The quicker pace
of PoPs, with precipitation chances exiting the region by midnight
before temperatures drop off, should keep precip in liquid form.

After Wednesday, dry weather prevails through the rest of the
period. Surface high pressure builds into the High Plains behind the
cold front impacting the region earlier in the week. Meanwhile, an
upper ridge builds over the western CONUS and progresses eastward
towards the area through the weekend, bringing warmer temperatures
to the forecast.

Temperatures in the upper 50s to mid 60s are anticipated on
Wednesday and Thursday, followed by a warming trend with highs in
the low to mid 70s by Saturday. Low temperatures stay generally in
the 30s to low 40s. One exception may be Thursday night, the coldest
night during the extended, with temperatures dipping down into the
upper 20s to mid 30s across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Oct 16 2016

For KGLD...VFR thru forecast period w/ scattered high clouds.
Winds WSW around 10kts. Gusts around 20kts 18z-00z and 16z Monday
onward.

For KMCK...Mainly VFR for forecast period w/ scattered high
clouds. 18z-20z IFR with OVC008...and MVFR for 09z-15z Monday with
3sm BR. Winds VRB to SE around 5 kts thru 09z Monday...then WSW
around 10kts.

&&

.FIRE WEATHER...
Issued at 338 AM MDT Sun Oct 16 2016

For today... Relative humidities will be near 10 percent or less
across eastern Colorado and in west central  Kansas with slightly
higher humidities just to the east that area. As yesterday, the big
problem with this forecast is the wind. Yesterday the models in
general agreed having the surface front and surface low on the
western end of the front further north. Guess what, all the models
are further south which shoves the axis of higher winds further
south. As a result have decided to remove Sherman and Thomas
counties from todays Red Flag Warning. However, elevated fire
danger will still exist there.

For Monday...As described in the Monday discussion above, a lot of
position and timing differences of the incoming front. As a result
there is a big difference on how warm and windy it gets. Since
cannot confidently make any adjustments, will keep the current fire
weather watch. However, if the slower timing works out, this day
will potentially be a significant fire weather day. Also models
are showing deep mixing and much stronger winds than today. Some
or all of the watch will need to be upgraded to a warning
depending on what the newer data shows. Hopefully details will get
worked out so we can pin down the area of the biggest threat.

&&

.CLIMATE...
Issued at 338 AM MDT Sun Oct 16 2016

Records for today

Goodland.....93 set in 1991
Colby........94 set in 1921
TRIBUNE......89 set in 1936
BURLINGTON...89 set in 1991
YUMA.........88 set in 1991

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ013-027-028-041-042.

     Fire Weather Watch from Monday morning through Monday evening
     for KSZ013-027-028-041-042.

CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.

     Fire Weather Watch from Monday morning through Monday evening
     for COZ252>254.

NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...JN
FIRE WEATHER...BULLER
CLIMATE...BULLER
Hazardous weather outlook, Oct 16, 10:16 AM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1016 AM MDT SUN OCT 16 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1016 AM MDT SUN OCT 16 2016 /1116 AM CDT SUN OCT 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

FROM LATE THIS MORNING TO EARLY THIS EVENING...RELATIVE
HUMIDITIES OF 10 PERCENT OR LESS ALONG WITH GUSTY WEST WINDS TO
NEAR 25 MPH WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ROUGHLY
ALONG AND SOUTH A LINE FROM RUSSELL SPRINGS TO SHARON SPRINGS TO
BURLINGTON TO FLAGLER. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

AFTER MIDNIGHT TONIGHT...FOG WILL DEVELOP ALONG AND EAST OF A LINE
FROM HILL CITY TO OBERLIN TO TRENTON. SOME LOCATIONS COULD HAVE
VISIBILITIES DROP TO A HALF MILE OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ON MONDAY...FOG WILL END BY MID MORNING WITH LOW VISIBILITIES
STILL POSSIBLE.

FOR MONDAY AFTERNOON...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS
ALONG WITH GUSTY WEST TO NORTHWEST WINDS UP TO 30 MPH WILL CREATE
NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS EASTERN COLORADO AND
MUCH OF NORTHWEST KANSAS. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 16, 9:56 AM MDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MDT SUN OCT 16 2016

KSZ002>004-014>016-NEZ080-081-161700-
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...COLBY...
HOXIE...HILL CITY...CULBERTSON...TRENTON...STRATTON NE...
PALISADE...MCCOOK
1056 AM CDT SUN OCT 16 2016

...LOCALLY DENSE FOG POSSIBLE THROUGH LATE MORNING...

LOCALES NORTH OF INTERSTATE 70 AND EAST OF HIGHWAY 25 COULD SEE
ISOLATED AREAS OF DENSE FOG THROUGH THE LATE MORNING HOURS.
VISIBILITIES DOWN TO A MILE AT TIMES COULD MAKING DRIVING
DIFFICULT. MOTORISTS SHOULD USE CAUTION.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:59 PM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 3 more13 hr

Nearby

Red Flag Warnings in Kansas, 2016Red Flag Warnings in Colorado, 2016Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.